Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS El Paso, TX

August 1, 2019Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 1, 2019, 7:04 PM MDT for Doña Ana County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 7:04 PM MDT (01:04 UTC)
Expired
Aug 1, 2019, 10:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 59 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2942 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WGUS54 KEPZ 020104
FFWEPZ
NMC013-020400-
/O.NEW.KEPZ.FF.W.0004.190802T0104Z-190802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
704 PM MDT Thu Aug 1 2019

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Dona Ana County in south central New Mexico...

* Until 1000 PM MDT.

* At 703 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one inch of rain in an 
  hour has already fallen along US-70 east of Las Cruces. Flash 
  flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Las Cruces...
  Organ...
  East Mesa...
  Northeast Las Cruces...
  Dripping Springs...
  Aguirre Springs...
  and Portions of Organ Mountains Desert Peaks National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3249 10662 3239 10656 3233 10659 3230 10673
      3236 10676 3239 10674 3246 10676

$$

DENNHARDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:10 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 1, 2:10 PM MDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
210 PM MDT Thu Aug 1 2019

.SYNOPSIS...
Moist unstable air will flow into southern New Mexico and west
Texas under high pressure aloft and this will result in
seasonably hot temperatures along with a few showers and
thunderstorms this afternoon and this evening and again on
Friday. Showers and thunderstorms will increase this weekend and
continue into next week as deeper moisture flows into the region
behind a weak cold front. Some storms may produce very heavy
rainfalls with possible flooding.

&&

.DISCUSSION...
Air mass rather moist and unstable this afternoon with CAPE's
ranging east to west from 1000 to 2000 J/kg and precipitable
water from 1 to 1.3 inches. Low levels showing typical summer
monsoonal pattern with large surface heat/thermal trough over the
western United States and high pressure to the east. Resultant
circulation is sustaining low level moisture inflow into the
region.

High pressure aloft was meanwhile centered over the Texas
panhandle early this afternoon while troughing remains along the
west coast. The circulation from these features is steering deeper
moisture from the south into western portions of the CWA while
drier warmer continental air aloft was advecting into eastern
zones. This trend is clearly shown on latest water vapor images
and explains why higher instability and moisture will be over the
western zones. Thus expect greater storm coverage high mountain
ands far western zones with isolated activity at best elsewhere
this afternoon and Friday.

Weakening cold front will drop to the southwest into the CWA
Saturday with easterly flow behind the boundary pushing abundant
moisture into the region into early next week. Surface dewpoints
should range from the lower 50s to lower 60s most areas with
elevated precipitable amounts from 1.2 to 1.5 Saturday through
at least Tuesday. The moisture will sustain instability despite
slightly cooler temperatures with afternoon CAPE's around 1000
J/kg most locations. Models also suggesting weak embedded
disturbances may be moving into the CWA around the upper high to
the north. These factors should generate increasing shower and
thunderstorm activity this weekend and early next week. Given the
ample water vapor and slow storm movement heavy rains and flash
flooding will be the primary weather hazard.

Main uncertainty is the GFS deterministic model plus the ensemble
blends show rather widespread rainfall next week while the ECMWF
remains comparatively dry due to the proximity of high pressure
aloft. Have gone with the wetter solution given the time of year
plus the well above normal precipitable water.

&&

.AVIATION...Valid 02/00Z-03/00Z...
VFR conditions expected through the forecast period with FEW-SCT070-
090. The exception will be temporary periods of MVFR to IFR near
thunderstorms, which are expected in mountain locations and areas
west of the Rio Grande. At this time, have the best confidence for
VCTS/TSRA for KTCS through 3Z, but will monitor the other terminals
for storm development this evening. Wind east of the Continental
Divide will be south to southeast AOB 10 kts, and wind west of the
Divide will be south to southwest AOB 10 kts. Wind near
thunderstorms VRB up to 30-35 kts due to storm outflows.

&&

.FIRE WEATHER...
High pressure centered over the TX/OK panhandle continues to
influence Borderland weather as it brings in increased moisture to
the western half of the region. This will keep rain chances this
evening to the mountains and west of the Rio Grande River. However,
there is enough moisture in place for the lowlands to see a storm(s)
form if an outflow boundary moves through. Wind will generally be
southerly overnight at less than 10 mph, except around storms, and
will become light by morning.

The upper level high pressure will shift west on Friday and anchor
over the Four Corners region through the weekend. Expect similar
storm chances on Friday, with min RH in the upper teens east of the
Divide, and mid to upper 20s west of the Divide. Wind on Friday will
be southerly at less than 10 mph, with poor to fair max vent rates.
Rain chances become more widespread over the weekend as deep
moisture sets in over the area. This will bring the potential for
heavy rain and localized flash flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75 101  76 101 /  10   0  10  10
Sierra Blanca           68  96  69  96 /  10   0   0  10
Las Cruces              70  98  72  97 /  10   0  10  20
Alamogordo              70  98  72  99 /  10   0  10  30
Cloudcroft              53  76  54  74 /  20  30  20  60
Truth or Consequences   72  99  74  97 /  20  30  20  40
Silver City             64  90  65  90 /  20  30  30  50
Deming                  68  99  70  99 /  20  10  20  30
Lordsburg               69  97  71  97 /  20  20  20  30
West El Paso Metro      76 100  78 101 /  10   0  10  10
Dell City               72 102  73 101 /  10   0   0  10
Fort Hancock            76 100  76 105 /  10   0   0  10
Loma Linda              72  94  74  93 /  10   0   0  20
Fabens                  76 101  77 101 /  10   0  10  10
Santa Teresa            72 100  74  99 /  10   0  10  20
White Sands HQ          74 100  76  99 /  10   0  10  20
Jornada Range           69  99  71  98 /  10   0  10  30
Hatch                   70 100  72  99 /  10   0  10  30
Columbus                73 100  74  99 /  20   0  10  20
Orogrande               71  99  73  98 /  10   0  10  20
Mayhill                 58  87  60  83 /  20  20  20  60
Mescalero               57  86  59  84 /  20  20  20  60
Timberon                55  84  57  81 /  20  20  20  60
Winston                 58  89  60  88 /  20  30  30  60
Hillsboro               66  96  68  95 /  20  30  20  60
Spaceport               68  99  70  96 /  10  10  20  30
Lake Roberts            57  91  58  90 /  20  30  30  60
Hurley                  63  92  64  93 /  20  20  20  40
Cliff                   60  98  62  99 /  30  20  20  50
Mule Creek              65  91  67  93 /  30  20  20  50
Faywood                 66  93  67  92 /  20  20  20  50
Animas                  67  97  70  98 /  30  20  20  20
Hachita                 66  97  67  98 /  20  10  20  20
Antelope Wells          66  95  68  96 /  30  20  20  20
Cloverdale              65  89  66  90 /  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/ 33 Reynolds
Hazardous weather outlook, Aug 1, 12:50 PM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1250 PM MDT Thu Aug 01 2019

NMZ401>417-TXZ418>424-022015-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1250 PM MDT Thu Aug 01 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A few showers and thunderstorms across the region with most of the
storms west of the Rio Grande or over the high mountains. Several
storms may produce over an inch of rainfall resulting in localized
flooding especially around low water crossings and poor drainage
areas. Isolated storms may also produce small hail and wind gusts to
50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers and thunderstorms across the region with most of the
storms west of the Rio Grande or over the high mountains Friday.
Several storms may produce locally heavy rains.

Showers and thunderstorms will increase across the area beginning
Sunday  with up to 2 inches of rain falling over a few locations
next week. Thus flash flooding may occur over isolated areas
especially around low water crossings and poor drainage
areas. A few road closures may be required.
.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay alert mainly for heavy rains and possible
flooding around areas of thunderstorms.

Rogash

In the hours before

Special weather statement, Aug 1, 6:51 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
651 PM MDT Thu Aug 1 2019

NMZ410-411-413-020130-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
651 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 730
PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm near
Organ, moving north at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Las Cruces, Organ, Talavera, East Mesa, Portions of Jornada
Experimental Range, Northeast Las Cruces, Dripping Springs and
Portions of Organ Mountains Desert Peaks National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3232 10658 3227 10671 3249 10685 3257 10658
TIME...MOT...LOC 0050Z 161DEG 7KT 3241 10665

DENNHARDT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:51 PM MDTSpecial Weather StatementEPZDoña Ana39 min
Aug 2, 11:36 AM MDTAreal Flood AdvisoryEPZGrant114 min
Aug 2, 12:04 PM MDTSpecial Weather StatementEPZGrant26 min
Aug 2, 12:39 PM MDTSpecial Weather StatementEPZGrant51 min
Aug 2, 1:20 PM MDTSpecial Weather StatementEPZ40 min
Aug 2, 1:57 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Aug 2, 4:51 PM MDTAreal Flood AdvisoryEPZHidalgo114 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.